Osteoporosis Drugs: Risk to the Heart?
Fosamax, Other Bisphosphonate Drugs Studied; No Reason to Stop Use, Experts Say
WebMD News Archive
April 28, 2008 -- The osteoporosis drug Fosamax may be linked to increased risk of abnormal heart rhythms, a new study shows. But experts urge patients not to quit Fosamax or similar osteoporosis drugs based on the findings.
"We're not saying that this drug should be stopped and we certainly do not feel that patients should stop taking the drug," researcher Susan Heckbert, MD, PhD, tells WebMD. "But we did detect this adverse effect."
The FDA has been probing possible ties between bisphosphonate drugs, which include alendronate (sold generically and as Fosamax), and an irregular heart rhythm (atrial fibrillation) since last fall, with no firm conclusions yet. So what's an osteoporosis patient to do?
"The benefits of fracture prevention will generally outweigh the risk of atrial fibrillation" in patients at high risk of bone fracture who are already taking a bisphosphonate drug, says Heckbert, who works for the University of Washington's cardiovascular health research unit and epidemiology department.
"What physicians and patients need to do is to weigh the risks and benefits," Heckbert says. "The information is never perfect for patients or physicians. ... They can't find out exactly what the risk is for that individual patient, so they have to do the best job they can with the available information. And this is just additional information about a risk that appears to be present for alendronate."
Atrial Fibrillation Study
Heckbert's study, published in the Archives of Internal Medicine, included 719 women with confirmed atrial fibrillation and 966 women without atrial fibrillation. All of the women were members of the same health care system in Washington.
The researchers checked the women's medical records and found that 6.5% of the atrial fibrillation patients and about 4% of women without atrial fibrillation had taken Fosamax.
Compared with women who had never used any bisphosphonate drug, women who had ever taken Fosamax were 86% more likely to have atrial fibrillation.
Still, Fosamax wasn't a major risk factor for atrial fibrillation. "In this population of women, the proportion of atrial fibrillation cases that could have been explained by alendronate use was only 3%," Heckbert says.